Alert archive / Idaho / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 42, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Oct 11, 2014, 3:22 PM PDT for Bonner County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2014, 3:22 PM PDT (22:22 UTC)
- Expired
- Oct 11, 2014, 3:45 PM PDT
- In force
- 23 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Bonner County, ID
The radar
The Spokane radar (KOTX), 94 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
965 WUUS56 KOTX 112222 SVROTX IDC017-112245- /O.NEW.KOTX.SV.W.0042.141011T2222Z-141011T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 322 PM PDT SAT OCT 11 2014 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BONNER COUNTY IN THE PANHANDLE OF IDAHO... * UNTIL 345 PM PDT * AT 321 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS TO 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF DOVER...OR 13 MILES SOUTH OF SANDPOINT...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... COCOLALLA AND GRANITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF ON OR NEAR LAKE PEND OREILLE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4806 11661 4812 11661 4812 11633 4799 11635 TIME...MOT...LOC 2221Z 271DEG 19KT 4809 11651 $$ SB
2 follow-up statements
570 WWUS56 KOTX 112234 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 334 PM PDT SAT OCT 11 2014 IDC017-112245- /O.CON.KOTX.SV.W.0042.000000T0000Z-141011T2245Z/ BONNER ID- 334 PM PDT SAT OCT 11 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR SOUTH CENTRAL BONNER COUNTY... AT 333 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF CLARK FORK...OR 14 MILES SOUTHEAST OF SANDPOINT...MOVING EAST AT 20 MPH. DIME TO PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... GRANITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4806 11652 4811 11650 4812 11633 4799 11635 TIME...MOT...LOC 2233Z 271DEG 19KT 4809 11642 $$ SB
072
WWUS56 KOTX 112238
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
338 PM PDT SAT OCT 11 2014
IDC017-112247-
/O.EXP.KOTX.SV.W.0042.000000T0000Z-141011T2245Z/
BONNER ID-
338 PM PDT SAT OCT 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BONNER COUNTY
WILL EXPIRE AT 345 PM PDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4806 11652 4811 11650 4812 11633 4799 11635
TIME...MOT...LOC 2228Z 271DEG 19KT 4809 11642
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:52 PM PDT, 30 minutes earlier.
Area forecast discussion, Oct 11, 2:52 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
252 PM PDT SAT OCT 11 2014
.SYNOPSIS...
An unstable air mass behind a cold front will keep breezy and
unsettled conditions over the region through the evening. Ridging
will build back over the Inland Northwest for Sunday and
Monday...which should bring drier and warmer weather to most
locations. By Tuesday the weather once again becomes more active
bringing a cooler and wetter pattern through Wednesday evening. A
chance of rain returns for the weekend as well.
&&
.DISCUSSION...
Tonight through Sunday...Unstable upper level trough behind a
passing cold front will move through the Idaho Panhandle this
evening and into central Montana overnight. Deep instability along
and ahead of this trough will be enough to generate additional
showers into the evening. ...with most occurring over extreme
eastern Washington and into the Panhandle. 500 mb temperatures as
cold as -24c will result in Lifted Index values ranging from 0 to
-2 which will remain marginally sufficient to produce a few
thunderstorms going into the early evening hours. Storms which
form could produce very small hail...wind gusts up to 40 mph...and
brief downpours. Aside from the evening convection threat we will
see windy conditions persist into the evening as strong cold air
advection continues behind front. Surface winds of 20 to 30 mph
will be possible with some 40 mph gusts through early evening. We
will keep the blowing dust advisory in effect...although thus far
we have only received a couple reports of dust over the Basin and
none of it has been terribly bad per spotters and webcams. The
threat of convection will taper off rapidly overnight as the
trough shifts east of the region and is gradually overtaken by an
upstream ridge . The ridge is expected to move into the Cascades
late tonight and across the remainder of the area on Sunday
morning. Rapid top down stabilization will occur as the ridge
moves in essentially eliminating the chances for deep convection.
For most locations...Sunday will be a relatively dry and mild
day...with lighter winds and more sunshine. fx
Sunday night through Tuesday night: The active weather pattern
continues. From Sunday night into Monday a warm front lifts into
the region, while a broader ridge of high pressure noses in ahead
of a deeper Pacific trough. Some isentropic ascent crosses the
Cascades and northern mountains, which will revitalize the shower
threat here late Sunday night through Monday morning. The threat
lifts north and largely out of the region with the warm front
Monday afternoon as high pressure takes hold. However look for
occasional periods of high clouds, with milder temperatures. The
cold front approaches the Cascades Monday night and begins to
shift into eastern Washington Tuesday. This will bring a good
chance of precipitation starting in the Cascades overnight,
expanding eastward during the day Tuesday. Yet initially
precipitation amounts away from the Cascade crest look light as
the front's eastward movement is slowed, until a mid-level
shortwave rounds the parent trough to kick it through. So models
hold back the threat of higher precipitation amounts until Tuesday
night into Wednesday morning. /J. Cote'
Wednesday through Saturday: Models are in pretty good agreement
through most of the extended forecast. The upper level trough will
move through the Pacific Northwest Wed and Wed night. The stronger
energy associated with the trough will move through the base of
the trough...or through southern Oregon. We still have decent
chance of measurable precipitation Wednesday with the chance of
precip decreasing through the evening and overnight hours.
Thursday models show a shortwave ridge setting up. Have
drastically decreased chance of precipitation. Kept some mention
along the Cascade crest and the ID Panhandle, but otherwise all
other areas are expected to be dry. Thursday night into Friday the
ridge axis shifts east which will dry out the ID Panhandle. Friday
and Saturday the models start to diverge a bit. There is some
discrepancy about a potential trough approaching the west coast.
The GFS has it, the ECMWF has a weaker, almost westerly flow
across our region. They do keep extreme eastern WA and north ID
dry Friday, and have therefore decreased chance of precip. Fri
night into Saturday kept a chance of precip given the forecast
uncertainty. Other changes to the forecast include increasing
daytime temperatures. Temperatures will be around average on
Wednesday and then the rest of the forecast temperatures will be
slightly above average. Min temperatures will be above average for
this time of the year. /Nisbet
&&
.AVIATION...
18Z TAFS: Cold front now through all taf sites except PUW and
LWS...and it should be through those locations before 21z. Until
that time look for occasional light rain mainly at PUW with cigs
remaining well above VFR levels. The weather will turn showers at
all sites except MWH and EAT during the afternoon...and we now
have VCSH in the remaining forecast. Again we went with a VFR
forecast. The main concern this afternoon and early evening will
revolve around blowing dust. Winds should peak between 20-01z and
this is when we are most concerned with the dust potential. We did
not go below 6sm in the GEG SFF or COE tafs...but the chances cant be
ruled out entirely. There is a small chance of some MVFR vsbys at
these locations. Winds...the threat of showers...and dust will
diminish after sunset and all locations will see VFR conditions
with clear to partly cloudy skies overnight. If rain develops to
the SW of GEG or SFF...there is a small chance of MVFR/IFR clouds
after 09z or so but that far from certain. We will simply address
the issues with some scattered clouds around 010-015 through the
morning. fx
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 63 43 70 46 64 / 30 10 10 10 10 20
Coeur d'Alene 40 62 41 68 43 63 / 40 10 10 10 10 30
Pullman 40 60 40 71 45 66 / 40 10 10 10 0 20
Lewiston 47 67 46 75 51 70 / 30 10 0 0 0 10
Colville 39 67 40 67 40 63 / 30 10 20 20 30 30
Sandpoint 39 60 37 65 37 63 / 50 10 10 10 10 30
Kellogg 40 55 40 63 46 62 / 60 10 10 10 0 30
Moses Lake 42 69 43 73 45 65 / 10 0 10 0 20 30
Wenatchee 48 67 48 70 49 63 / 10 0 10 10 30 30
Omak 40 66 42 67 42 62 / 10 0 10 20 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Blowing Dust Advisory until 8 PM PDT this evening for Moses Lake
Area-Upper Columbia Basin-Washington Palouse-Waterville
Plateau.
&&In the hours before
Special weather statement, Oct 11, 2:40 PM PDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PDT SAT OCT 11 2014
IDZ003-004-112215-
CENTRAL PANHANDLE MOUNTAINS-IDAHO PALOUSE-
240 PM PDT SAT OCT 11 2014
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PANHANDLE MOUNTAINS...
IDAHO PALOUSE...
AT 239 PM PDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF
PARKLINE...OR 10 MILES SOUTHWEST OF ST. MARIES...MOVING EAST AT 35
MPH.
WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
CENTRAL PANHANDLE MOUNTAINS AND NORTHERN IDAHO PALOUSE COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...FERNWOOD...ST. JOE...SANDERS...
EMIDA...TENSED AND SANTA.
LAT...LON 4716 11702 4721 11701 4737 11671 4733 11634
4704 11634 4706 11679
TIME...MOT...LOC 2139Z 286DEG 35KT 4722 11675
FLIEHMANSpecial weather statement, Oct 11, 2:49 PM PDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 249 PM PDT SAT OCT 11 2014 IDZ001-112215- NORTHERN PANHANDLE- 249 PM PDT SAT OCT 11 2014 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PANHANDLE... AT 248 PM PDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF PRIEST RIVER...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SANDPOINT...PONDERAY...KOOTENAI AND DOVER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF YOU ARE ON NORTHERN PORTIONS OF LAKE PEND OREILLE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 4826 11693 4832 11692 4834 11645 4819 11645 TIME...MOT...LOC 2148Z 271DEG 16KT 4829 11684 SB
Special weather statement, Oct 11, 3:10 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 310 PM PDT SAT OCT 11 2014 IDZ001-112245- NORTHERN PANHANDLE ID- 310 PM PDT SAT OCT 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BONNER COUNTY UNTIL 345 PM PDT... AT 309 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF ATHOL...OR 13 MILES SOUTH OF SANDPOINT...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COCOLALLA...GRANITE...SOUTHERN LAKE PEND OREILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR LAKE PEND OREILLE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4806 11669 4813 11670 4813 11636 4800 11640 TIME...MOT...LOC 2209Z 271DEG 19KT 4809 11659 SB
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 2:40 PM PDT | Special Weather Statement | OTX | Benewah | 35 min |
| Oct 11, 2:49 PM PDT | Special Weather Statement | OTX | Bonner | 26 min |
| Oct 11, 3:10 PM PDT | Special Weather Statement | OTX | Bonner | 35 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.